California, 2021Heavy Snow and Winter Weather in California, February 2 to 3, 2021
February 2 to 3, 2021 · NWS EKA · 3 events in 3 counties and zones
An upper trough typical of early February swept eastward across northwest California and produced coastal hail and mountain snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough typical of early February swept eastward across northwest California and produced coastal hail and mountain snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 2, 2:38 PM PST, 7 hours 22 minutes earlier.
Area forecast discussion, Feb 2, 2:38 PM PST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
238 PM PST Tue Feb 2 2021
.SYNOPSIS...Showers occurring across interior portions of
northwest California will dissipate during the early evening.
However, a strong cold front is forecast to move south across the
region tonight into Wednesday morning. Heavy showers and gusty
winds are likely with the frontal passage. A dry weather pattern
will then develop across the region Thursday into the weekend.
&&
.DISCUSSION...A weakly unstable low-level airmass aided in light
shower development over interior portions of NWRN CA this
afternoon. Those showers will generally dissipate this evening
with the loss of daytime heating. However, a compact upper
disturbance is forecast to quickly enter the region tonight. A
strong surface cold front will subsequently sweep southward during
early to mid Wednesday morning. Near-advisory level westerly
winds will be probable along the coast and exposed ridges with the
frontal passage. In addition, a band of convectively enhanced
shower activity appears probable. Furthermore, a few thunderstorms
can't be ruled out in the vicinity of Crescent City. Snow levels
are also forecast to range from 2000-2500 feet over Humboldt and
Trinity Counties, which will be sufficient for advisory level
snowfall across the passes of highway 299, 3, and 36.
After the Wednesday frontal passage, a dry and subsident large-
scale regime will develop across the region as an upper ridge
builds over the NERN PAC. Clear skies will be probable Thursday
morning, which will favor strong radiational cooling and cold
morning lows across most of the area. In addition, frost and fog
will be possible across most valleys and coastal areas. Model
guidance indicates dry weather will continue into the weekend,
followed by another progressive frontal system impacting the EKA
CWA Monday and Tuesday.
&&
.AVIATION...Widely scattered light rainshowers (-SHRA) passed
across the region through much of the day; occasional MVFR
conditions accompanied some of these passing showers. By mid-
morning, some inland valley locations, such as UKI, reported IFR
cloud bases when VFR Cigs scattered out. Prevailing winds remained
generally light across the region today. Tonight through
Wednesday another round of impactful flight hazards will start in
the evening/tonight as an approaching weather system drops down
from the northwest bringing: increasing showers, MVFR Cigs/Vsbys,
gusty winds and another round of low level wind shear. /TA
&&
.MARINE...Small craft conditions have temporarily come to an end
this afternoon. However, a cold front will enter our near coastal
and offshore waters later tonight. A Gale warning in the Northern
inner and outer waters reflects where gusty WSW winds are
expected to first make impacts with gusts up to 40 kt. Those winds
will briefly occur across the southern waters during mid to late
morning as well. After Wednesday, high pressure will set up
offshore and aid in the development of strong northerly breezes.
In addition, a mix of locally derived wind waves, and NW swell
will produce steep seas later in the week. /EYS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 10 PM this evening to 4 PM PST
Wednesday for CAZ105>108.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning from 7 AM to
10 AM PST Wednesday for PZZ455.
Gale Warning from 1 AM to 7 AM PST Wednesday for PZZ450-470.
Gale Warning from 4 AM to 10 AM PST Wednesday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Feb 2, 2:12 PM PST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
212 PM PST Tue Feb 2 2021
CAZ101>104-109>115-032215-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
212 PM PST Tue Feb 2 2021
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ105>108-032215-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-
212 PM PST Tue Feb 2 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST WEDNESDAY...
This hazardous weather outlook is for northwest California.
.DAY ONE...This afternoon and tonight.
A Winter Weather Advisory is currently in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A Winter Weather Advisory is currently in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Southern Trinity
- When
- February 2, 10:00 PM PST to February 3, 8:00 AM PST
- Where
- Southern Trinity forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.651, -123.113 (the zone’s center; the record gives no point)
Spotter reports 2.5 inches of snow at an elevation of 3000 feet.
Heavy Snow, Northern Humboldt Interior
- When
- February 2, 11:00 PM PST to February 3, 8:00 AM PST
- Where
- Northern Humboldt Interior forecast zone
- Reported by
- County Official
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
Six inches of snow at an elevation of 3700 feet.
Winter Weather, Northern Trinity
- When
- February 3, 5:00 AM PST to 9:00 AM PST
- Where
- Northern Trinity forecast zone
- Reported by
- Trained Spotter
Spotter reports 2 inches of snow at an elevation of 2100 feet.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Michigan, February 2 to 18, 2021$550,000 · 1 event
- Winter Storm and Winter Weather in New York, February 2 to 3, 2021$80,000 · 9 events
- Coastal Flood in New Hampshire, February 2, 2021$75,000 · 1 event
- Cold in North Carolina, February 2 to 3, 20218 events
- Winter Storm in New York, February 2 to 3, 20217 events
- Winter Storm and Winter Weather in Colorado, February 2 to 4, 20216 events
- Marine High Wind in North Atlantic Coastal Waters, February 2, 202154 kt wind · 2 events
- High Wind in Virginia, February 2 to 3, 2021$10,000 · 52 kt wind · 2 events
- Winter Weather in West Virginia, February 2 to 3, 20212 events
- Winter Weather in Idaho, February 2 to 3, 20212 events
- Heavy Snow in Wyoming, February 2 to 4, 20212 events
- Debris Flow in Washington, February 2, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937989, 937991, 937990.